Alert archive / Montana / River Flood Warnings in 2022

River Flood Warning 4, NWS Missoula, MT

June 11, 2022Missoula County, Montana

NWS Missoula, MT issued this river flood warning at Jun 11, 2022, 9:11 PM MDT for Missoula County, Montana. It took effect at Jun 12, 2022, 12:00 AM MDT. It was in force for 37 hr.

The area

The outline as issued.

The facts

Issued
Jun 11, 2022, 9:11 PM MDT (03:11 UTC)
In effect from
Jun 12, 2022, 12:00 AM MDT
Expired
Jun 13, 2022, 1:26 PM MDT
In force
37 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
Minor

County Missoula County, MT

The radar

The Missoula radar (KMSX), 28 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bitterroot River near Missoula (BITM8). The gauge peaked at 11.38 ft at Jun 13, 2022, 3:00 AM MDT.

actionminormoderate810121406/1206/1306/14
Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12352500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

828 
WGUS45 KMSO 120311
FLWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Missoula MT
911 PM MDT Sat Jun 11 2022

...The National Weather Service in Missoula MT has issued a Flood 
Warning for the following rivers in Montana...

  Bitterroot River Near Missoula affecting Missoula County.

.A combination of excessive rainfall and snowmelt will cause the 
Bitterroot River above Missoula to reach minor flood stage tonight.

For the Bitterroot River...including Near Missoula...Minor flooding 
is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued Monday evening at 700 PM MDT.

&&


MTC063-140000-
/O.NEW.KMSO.FL.W.0004.220612T0600Z-000000T0000Z/
/BITM8.1.RS.220612T1232Z.220614T0600Z.220615T0721Z.NO/
911 PM MDT Sat Jun 11 2022

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is forecast.

* WHERE...Bitterroot River Near Near Missoula.

* WHEN...From late tonight until further notice.

* IMPACTS...At 11.0 feet, Flooding to low lying areas adjacent to 
  the river is possible.
  At 12.0 feet, Flooding of farmland and some roads along the 
  Bitterroot River from Lolo to the confluence with the Clark Fork 
  River is possible.
  At 14.0 feet, Flooding affecting low lying areas near Mcclay 
  Bridge and homes in the Target Range area is possible.

&&

LAT...LON 4687 11413 4687 11408 4686 11405 4679 11400
      4666 11398 4666 11414 4677 11412 4686 11415


$$

jm
1 follow-up statement
492 
WGUS85 KMSO 131926
FLSMSO

Flood Statement
National Weather Service Missoula MT
126 PM MDT Mon Jun 13 2022

...The Flood Warning is cancelled for the following rivers in 
Montana...

  Bitterroot River Near Missoula affecting Missoula County.

MTC063-132030-
/O.CAN.KMSO.FL.W.0004.000000T0000Z-220613T1926Z/
/BITM8.1.RS.220612T1232Z.220614T0600Z.220615T0721Z.NO/
126 PM MDT Mon Jun 13 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Bitterroot River Near Missoula.

&&

LAT...LON 4687 11413 4687 11408 4686 11405 4679 11400
      4666 11398 4666 11414 4677 11412 4686 11415


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at Jun 11, 2:50 PM MDT, 6 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 2:50 PM MDT, 6 hours 21 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
250 PM MDT Sat Jun 11 2022

.DISCUSSION...

Key Points:

1) Wet days continue into early next week. Hydrologic concerns as
small streams/creeks approach bankfull with a few mainstream
rivers potentially into minor flood stage. Rock/debris flows
possibilities as well.

2) Heavy snow for Glacier Park region Monday into Tuesday.

3) Gusty winds Monday/Tuesday

4) Warming up late next week.

Details:

Through this evening, an atmospheric river will continue to focus
precipitation across north-central Idaho into west-central
Montana. Isolated thunderstorms will be possible south of main
area of showers from southern Idaho County into Lemhi County and
southwest Montana. Northwest Montana will see a few thunderstorms
as well. Locally heavy rain will be a concern with any
thunderstorms, especially if they track over a wildfire burn
scar.

Areas of showers will continue overnight into early Sunday, but
widespread, persistent rainfall will diminish as the atmospheric
river wanes.

Ahead of an approaching upper level trough, another around of
widespread showers and isolated thunderstorms will overspread
Northern Rockies Sunday afternoon into Sunday night. Once again,
hydrology issues will be the main concern. By Tuesday, additional
precipitation totals of 1-3 inches will be common in the mountains
with 0.50-1.50 inches in the valleys.

A cold front will arrive early Monday morning dropping snow
levels down to 5000-6000 feet through late Tuesday. Most higher
elevations will experience 1-3 inches of wet snow. Of greater
interest is Northwest Montana, particularly the West Glacier
region (including Glacier Park, the Flathead, Whitefish, and Swan
ranges), where heavier snow totals are likely. Much of the snow
magnitude will depend on the track of a closed low pressure and
if subsequent wrap-around, upslope moisture will persist across
the Glacier Park region (especially late Monday into early
Tuesday). A winter storm watch remains in effect above 5000 feet
with current forecast snow totals of 2 to 6 inches between
5000-6000 feet and 7 to 14 inches above 6000 feet. For those
recreating in the backcountry, travel could become very difficult,
so prepare for wintry conditions.

Southwest to west winds become breezy on Monday, strengthening into
Tuesday as a surface low deepens over southern Alberta. Gusts in
the 30s and 40s could lead to minor tree damage and localized
power outages given the wet soils in place. Also choppy conditions
are anticipated on area lakes.

Morning temperatures will be chilly for mid June by Wednesday
morning. If cloud cover yields to mostly clear skies, frost could
be problematic for sensitive vegetation in western Montana
valleys.

Forecast ensembles are in good agreement depicting a high
pressure ridge significantly amplifying over the Southern Plains
late next week, resulting in a decent warm up across the Northern
Rockies. Highs are expected well into 80s Thursday and Friday.
There is disagreement on how far west the ridge will exert its
influence, leaving the Northern Rockies in either southwest flow
or under another trough by next weekend. At the very least, the
pattern would be conducive for scattered daily showers and
thunderstorms starting next Friday or Saturday.

&&

.AVIATION...Periodic showers and isolated thunderstorms will
continue into this evening as the influence of an atmospheric
river slowly wanes across the Northern Rockies. The more
widespread shower activity will be from I-90 southward but pop up
showers and a few thunderstorms will be possible area wide.
Lowered ceilings and reduced visibility will be a common concern
during precipitation periods. Areas of showers continue tonight
into Sunday morning but less widespread than expected this
afternoon/early evening. Widespread showers and isolated
thunderstorms will once again overspread the Northern Rockies
Sunday afternoon/evening ahead of an approaching upper level
trough.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch from 6 PM MDT this evening through Monday afternoon
     Bitterroot/Sapphire Mountains...Flathead/Mission Valleys...
     Kootenai/Cabinet Region...Lower Clark Fork Region...
     Missoula/Bitterroot Valleys...West Glacier Region.

     Winter Storm Watch from Monday evening through late Tuesday
     night ABOVE 5000 FEET for the West Glacier Region.

ID...Flood Watch from 5 PM PDT this afternoon through Monday
     afternoon Lower Hells Canyon/Salmon River Region...Northern
     Clearwater Mountains...Orofino/Grangeville Region...
     Southern Clearwater Mountains.

&&

In the hours before

Local storm report, Jun 11, 8:02 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
802 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       2 WSW COLUMBIA FALLS    48.37N 114.21W
06/11/2022  M0.64 INCH       FLATHEAD           MT   TRAINED SPOTTER

            PRIVATE WEATHER STATION REPORTED IN 1 HOUR.
            RECEIVED 0.89 SINCE MIDNIGHT.

&&
Local storm report, Jun 11, 8:04 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
804 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            1 SE EVERGREEN          48.21N 114.26W
06/11/2022                   FLATHEAD           MT   911 CALL CENTER

            THE OLD STEEL BRIDGE FISHING ACCESS SITE
            FLOODED THIS AFTERNOON. TIME IS AN ESTIMATE.

&&
Local storm report, Jun 11, 8:06 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
806 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            4 SSW FLORENCE          46.57N 114.12W
06/11/2022                   RAVALLI            MT   TRAINED SPOTTER

            BASS CREEK SWELLED UP AND RUSHED OVER WATT
            LANE. THE DEPTH WAS ESTIMATED AT 2 INCHES
            BUT THE VIDEO GIVEN WOULD SUGGEST IT WAS A
            FEW INCHES HIGHER THAN THAT. ROAD EROSION
            WAS EVIDENT IN THE VIDEO.

&&
Local storm report, Jun 11, 8:11 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
811 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            5 NNE GRANGEVILLE       45.98N 116.07W
06/11/2022                   IDAHO              ID   LAW ENFORCEMENT

            LUKES GULCH ROAD PAST FAIRVIEW CEMETERY
            BECAME CLOSED DUE TO FLOODING ACROSS THE
            ROAD.

&&
Local storm report, Jun 11, 8:14 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
814 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     FLOOD            2 WSW GRANGEVILLE       45.92N 116.17W
06/11/2022                   IDAHO              ID   LAW ENFORCEMENT

            MILD FLOODING CAUSED CLOSURES OF THE NORTH
            AND SOUTH ENTRANCES OF THE JOHNSTON CUTOFF
            RD AND ALSO THE EAST AND WEST ENTRANCES OF
            TOLO LAKE RD.

&&
Local storm report, Jun 11, 8:19 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
819 PM MDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLOOD            2 ESE COLUMBIA FALLS    48.37N 114.15W
06/11/2022                   FLATHEAD           MT   DEPT OF HIGHWAYS

            MDT REPORTED DEEP WATER AT THE INTERSECTION
            OF MABEL STREET AND US-2. A TRAINING
            THUNDERSTORM BROUGHT CLOSE TO AN INCH OF
            RAINFALL IN LESS THAN 2 HOURS IN THE REGION.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:04 PM MDTRiver Flood WarningMSOMissoula40 hr
Jun 11, 9:36 PM MDTRiver Flood WarningMSORavalli40 hr
Jun 12, 2:39 PM MDTWinter Storm WarningMSOFlathead, Lake63 hr
Jun 12, 2:39 PM MDTWinter Weather AdvisoryMSOFlathead, Granite, Lake, Lincoln, Missoula, Powell and 1 more63 hr
Jun 12, 4:08 PM MDTRiver Flood WarningMSOFlathead14 days

Nearby

River Flood Warnings in Montana, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.